|Why start meds with Low Viral Load
Aug 30, 2002
Hi - I've tested pos 8 months ago and started very healthy living (natural diet, nutrients and supplements). My Viral Load has been low but climbing - 1050 then 1800 now 2410. BUT my CD4s have been LOW also and fluctuating 327 then 490 and now 289. My doc wants to start me on meds Combivar and Sustiva but I am wondering why should I START meds designed to lower my Viral Load if it's already so low AND someone suggested taking two grams of N-Aceytl-Glucosamine with Homemade Yogurt to "massively increase"CD4s. (I don't know how quickly but I started doing that four days ago) but my doc is so naive about any nutrition related stuff - I'm not knowing how long to wait to give my CD4s time to raise up. I feel so stupid. I wish I could at least be able to ask my doc stuff without me feeling like I'm just some natural quack afraid to start meds. Any advise?? Thank you very much as you can imagine - Jo
| Response from Dr. Wohl
Your questions are totally legitimate so you should not feel ashamed at asking them. Knowledge=power and trying to get the answers you need to not only survive but to thrive makes perfect sense.
Your numbers place you smack dab in the middle of an ongoing debate on when is the best time to start HIV therapy. You are in what we call the gray zone - what to do is neither black nor white. You should know that the viral load test has some wiggle room in it such that the very same specimen of blood tested on the same day may yield different results. Generally this variability is within three fold of the value reported. For example if your test came back at 1000 copies of HIV the real amount of virus in that sample could be a few hundred to 3000. So, your viral load numbers don't appear to really be changing.
T cells can also fluctuate just like if I take your temperature at different times of the day on different days I will get different results, so too with T cells. One way to look at this more closely is to look at the CD4 percent which provides an idea of what percent of all your white blood cells that day were CD4 cells. If this is stable, I would not worry that you are advancing.
Certainly if you are apprehensive you can wait and watch. I am a card carrying member of the same nutritional dummies club your doc belongs to so I can not tell you that NAG + yogurt will or won't work, but I must say I suspect it is not a real answer to your HIV problems.
If your counts are stable you do have the luxury of some time. You can see where your CD4 count (both the absolute and percentage) are headed over the next few months. If they start to consistently dip, I would start therapy (a viral load of 20 is better than one of 2000). Otherwise, just check in every 3 months or so with your doc and live. - DW
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Hpv After Sucking Penis Sign Of HIV AIDS
- Oral Ulcers After Oral Sex With No Protection What Are The Chances Of HIV
- Pain In Balls After Drinking After Someone Sign Of HIV AIDS
- Tingling Lips After Sucking Penis Worried I Have HIV
- After Gonorrhea Treatment If Masturbated Does The Medicine Still Work
- Can Thrush Cause A Metallic Taste In Your Mouth?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.